Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Riverton, WY

June 16, 2003Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 16, 2003, 5:57 PM MDT for Natrona County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 5:57 PM MDT (23:57 UTC)
Expired
Jun 16, 2003, 6:45 PM MDT
In force
48 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 164 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 170011
SVRRIW
WYC025-170045-

BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 645 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES SOUTHWEST OF ALCOVA TO  
  12 MILES WEST OF CASPER....MOVING SOUTHEAST AT 10 MPH. THESE       
  STORMS WILL AFFECT ALCOVA RESERVIOR.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR BAR NUNN AROUND 555 PM MDT
  NEAR CASPER AROUND 620 PM MDT
  NEAR EVANSVILLE AROUND 625 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF NICKELS AND WINDS OF 60 MILES AN HOUR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE ALL LIKELY. STAY
AWAY FROM TREES OR OTHER ISOLATED TALL OBJECTS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4248 10719 4245 10608 4272 10609 4308 10608
          4309 10648

$$

LIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:12 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT MON JUN 16 2003

.TODAY THROUGH THURSDAY NIGHT...
SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE.
ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS
DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG
AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG
HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE
CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF
AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS
OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN
AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW
UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS
OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY
ISOLD POPS LOOKS GOOD.   MC

.FRIDAY THROUGH MONDAY...
RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL
EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH
SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE
OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON.

.RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 11 hours 57 minutes before
WYZ001>020-022>030-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING
ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY
WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN
AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING.  A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAIN AND HAIL.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL
SIZE AND RAINFALL AMOUNTS.

In the hours before

Local storm report, Jun 16, 5:33 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
533 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    HILAND                    WY   1.00 INCH HAIL
06/16/03   NATRONA                        REPORTED BY SPOTTERS

MC
Local storm report, Jun 16, 5:37 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
537 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    HILAND                    WY   1.00 INCH HAIL
06/16/03   NATRONA                        REPORTED BY SPOTTERS

0443 PM    13 SSE TEN SLEEP          WY   FUNNEL CLOUD
06/16/03   WASHAKIE                       BRIEF FUNNEL CLOUD
                                          REPORTED BY SPOTTERS

MC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:19 PM MDTSevere Thunderstorm WarningRIWFremont41 min
Jun 16, 3:39 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs, Natrona, Washakie36 min
Jun 16, 3:53 PM MDTFlash Flood WarningRIWFremont, Natrona3 hr
Jun 16, 4:06 PM MDTFlash Flood WarningRIWWashakie3 hr
Jun 16, 4:11 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs49 min
Jun 16, 4:37 PM MDTFlash Flood WarningRIWHot Springs2 hr
Jun 16, 4:37 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona38 min
Jun 16, 4:54 PM MDTTornado WarningRIWFremont, Natrona26 min
Jun 16, 5:20 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.